Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 2, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 16, 1996, 3:18 PM EST for Union County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 1996, 3:18 PM EST (20:18 UTC)
- Expired
- Mar 16, 1996, 4:00 PM EST
- In force
- 42 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, SC
The radar
The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 3:40 PM EST | Hail 0.75 | Sedalia, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162019 TORGSP SCC087-162100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 318 PM EST SAT MAR 16 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 400 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST SOUTH CAROLINA ...SOUTHERN UNION COUNTY THE DEVELOPING TORNADO NEAR CLINTON WAS MOVING EAST TOWARD THE AREA NORTH OF WHITMIRE IN UNION COUNTY. LARGE HAIL WAS SHOWN AND RADAR INDICATIONS OF A TORNADO WERE QUITE STRONG THE STORM WAS MOVING EAST ABOUT 30 MPH. LATEST INDICATIONS SHOW THE STORM WILL MOVE VERY NEAR OR JUST NORTH OF WHITMIRE BY ABOUT 330 TO 345 PM. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 1:42 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 16, 1:42 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 142 PM EST SAT MAR 16 1996 RAH/CAE/FFC: SEE DISC FOR RECOMMEDATIONS. DISC: TRW BEGINNING TO FIRE ACROSS NC MTNS AND NE GA. SAT PICS SHOW VORT MAX ENTERING TN SO TRW WILL CONT TONIGHT. MDLS SIMILAR TONIGHT/SUN WITH VORT MAXS MOVING THRU AREA WITH DIFFERING AMNTS AND AREAS OF UVV. MDLS REALLY DIVERGE SUN NITE/MON. ETA/AVN TRACK SFC LOW FARTHER SOUTH ACROSS SC WHILE NGM TAKES IT NR GSP THEN INTO NC. THIS CAUSES BIG DIFF TO FCST HIGHS AND PRECIP AMNTS MON. COOLER TEMPS AVN/ETA...HEAVY RAIN AVN/NGM. TRENDED TOWARD NGM TRACK/FWC POPS AND TEMPS. THINK WITH BIG JET MAX DIGGING BROAD TROF ACRS CENT US...WINDS ALOFT WILL BACK TO SW SLOWING FORWARD MOVEMENT AND TRACKING LOW FARTHER NORTH AND WEST. NC/GA MTNS WILL BE COOLER WITH POSS FLOODING RAIN MON WITH ANY LOW TRACK DUE TO HIGH RH. WITH NGM...TEMPS SHUD NOT COOL AS MUCH IN UPSTATE...NC FOOTHILLS/PIEDMONT AND SRN NE GA. HEAVY RAINFALL POSS THERE TOO ALONG WITH CONT SVR THREAT. OF COURSE ANY DEVIATION IN MOVEMENT OF SYS WILL CHANGE FCST DRAMATICALLY. ^ AVL 49/62/45/57 7/8/8/8 CLT 54/66/52/62 7/8/8/8 GSP 55/67/51/62 7/8/8/8 RWH
In the hours before
Local storm report, Mar 16, 11:59 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1159 AM EST SAT MAR 16 1996 ...SURVEY OF SIMPSONVILLE DAMAGE... THE NATIONAL WEATHER SERVICE SURVEYED THE WIND DAMAGE ON THE WEST SIDE OF SIMPSONVILLE WHICH OCCURRED ON FRIDAY. AT 210 PM DAMAGING THUNDERSTORM WINDS HIT THE WESTWOOD COMMUNITY CAUSING EXTENSIVE DAMAGE TO TREES. MANY TREES AND LIMBS FELL ON HOMES AND VEHICLES. STRUCTURAL DAMAGE WAS LIMITED TO SHINGLES AND TRIM OF HOMES...OUTBUILDINGS...AND SIGNS. THE DAMAGE PATTERN WAS CLEARLY DIVERGENT WITH NO TORNADIC SIGNATURE. THERE WERE SOME REPORTS THAT SMALL ROTATING VORTICES CALLED "GUSTNADOES" MAY HAVE BEEN GENERATED BY THE WIND. THESE WERE NOT DIRECTLY RESPONSIBLE FOR THE DAMAGE WHICH OCCURRED. AN EARLIER REPORT LISTED THE PELHAM DAMAGE AS SPARTANBURG COUNTY. THE DAMAGE AND FATALITY ACTUALLY OCCURRED IN GREENVILLE COUNTY... ALTHOUGH THERE WERE OTHER AREAS OF DAMAGE IN SPARTANBURG COUNTY. > THE NATIONAL WEATHER SERVICE WILL SURVEY AS MANY AREAS OF DAMAGE AS POSSIBLE THIS AFTERNOON. JONES
Local storm report, Mar 16, 2:28 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
228 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 PM S GREENVILLE CO SC 0.75 INCH HAIL
03/16/96 GREENVILLE PUBLIC REPORT - HAIL
COVERING GROUND
BWMLocal storm report, Mar 16, 2:33 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
228 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 PM S GREENVILLE CO SC 0.75 INCH HAIL
03/16/96 GREENVILLE PUBLIC REPORT - HAIL
COVERING GROUND
BWMLocal storm report, Mar 16, 3:00 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
245 PM 1 N LAURENS SC .75 HAIL
03/16/96 LAURENS FIRE DEPT REPORTED HAIL
COVERING GROUND
300 PM LAURENS SC .75 HAIL
03/16/96 LAURENS NUMEROUS REPORTS AROUND
LAURENS
315 PM 3 W CLINTON SC FUNNEL CLOUD
03/16/96 LAURENS FUNNEL CLOUD HEADED TOWARD
I-26 NEAR HIGHWAY 176
RBNThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:56 PM EST | Severe Thunderstorm Warning | GSP | Anderson, Greenville, Pickens | 64 min |
| Mar 16, 2:26 PM EST | Severe Thunderstorm Warning | GSP | Laurens | 49 min |
| Mar 16, 3:08 PM EST | Tornado Warning | GSP | Laurens | 37 min |
| Mar 16, 3:39 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 36 min |
| Mar 16, 4:45 PM EST | Severe Thunderstorm Warning | GSP | Anderson, Oconee, Pickens | 60 min |
| Mar 16, 5:19 PM EST | Severe Thunderstorm Warning | GSP | Greenville | 41 min |
| Mar 16, 5:44 PM EST | Severe Thunderstorm Warning | GSP | Spartanburg | 61 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.